0
Articles   |    
Comparison of the Use of a Foot Pump with the Use of Low-Molecular-Weight Heparin for the Prevention of Deep-Vein Thrombosis after Total Hip Replacement. A Prospective, Randomized Trial*
DAVID WARWICK, M.D., F.R.C.S.(ORTH)†; JEFFREY HARRISON, B.SC., M.R.PHARM.S.‡; DAVID GLEW, M.R.C.P., F.R.C.R.§; ANDREW MITCHELMORE, F.R.C.R.§; TIM J. PETERS, PH.D.#; JENNY DONOVAN, PH.D.#, BRISTOL, UNITED KINGDOM
View Disclosures and Other Information
Investigation performed at the University Department of Orthopaedics, Avon Orthopaedic Centre; the Department of Radiology, Southmead Hospital; and the Department of Social Medicine, University of Bristol, Bristol
J Bone Joint Surg Am, 1998 Aug 01;80(8):1158-66
5 Recommendations (Recommend) | 3 Comments | Saved by 3 Users Save Case

Abstract

We conducted a prospective, randomized trial to compare the safety and effectiveness of the A-V Impulse System foot pump with that of low-molecular-weight heparin for reducing the prevalence of deep-vein thrombosis after total hip replacement. Of 290 patients who were to have a primary total hip replacement, 143 were randomized to receive enoxaparin (forty milligrams daily) for seven days after the operation and 147, to use the foot pump for seven days. The primary outcome measure was the prevalence of deep-vein thrombosis, as determined by venography on the sixth, seventh, or eighth postoperative day. Secondary outcome measures included transfusion requirements, intraoperative blood loss, postoperative drainage, blood-loss index, appearance of the site of the wound according to a subjective visual-analog scale, and swelling of the thigh. The patients' compliance with the regimen for use of the foot pump was monitored with an internal timing device, and their acceptance of the device was assessed with a questionnaire. Symptoms consistent with pulmonary embolism were investigated with ventilation-perfusion scanning. The patients were contacted later for detection of symptoms of venous thromboembolism that may have occurred during the first three months after discharge from the hospital.Venography was performed on 274 patients: 136 who used the foot pump and 138 who received enoxaparin. Deep-vein thrombosis was detected in twenty-four (18 per cent) of the patients who used the foot pump compared with eighteen patients (13 per cent) who received enoxaparin (95 per cent confidence interval for the difference in proportions, -3.9 to +13.0 per cent). Thrombosis in the calf was found in seven patients (5 per cent) in the former group compared with six patients (4 per cent) in the latter (95 per cent confidence interval for the difference, -4.2 to +5.8 per cent), and proximal thrombosis was observed in seventeen patients (13 per cent) in the former group compared with twelve patients (9 per cent) in the latter (95 per cent confidence interval for the difference, -3.5 to +11.1 per cent). None of these differences was significant. No patient in either group had major proximal deep-vein thrombosis; all proximal thrombi were isolated entities involving the femoral valve cusp and were of unknown importance. One patient who used the foot pump had a non-fatal pulmonary embolism. One patient who received enoxaparin had a symptomatic deep-vein thrombosis during hospitalization. Two patients (one from each group [0.7 per cent]) were readmitted to the hospital because of a symptomatic deep-vein thrombosis despite normal venographic findings at the time of discharge. There was no difference in the transfusion requirements or the intraoperative blood loss between the two groups.There were more soft-tissue side effects in the patients who received enoxaparin than in those who used the foot pump: there was more bruising of the thigh and oozing of the wound (p < 0.001 for each), postoperative drainage (578 compared with 492 milliliters; p = 0.014), and swelling of the thigh (twenty compared with ten millimeters; p = 0.03). Of 124 patients who used the foot pump and were asked about the acceptability of the device, fourteen (11 per cent) said that it was uncomfortable, twenty-one (17 per cent) reported sleep disturbance, and four (3 per cent) stated that they had stopped using the device. Conversely, ten (8 per cent) found it relaxing.We concluded that the foot pump is a suitable alternative to low-molecular-weight heparin for prophylaxis against thromboembolism after total hip replacement and that it produces fewer soft-tissue side effects. Tolerance of the device is a problem for some patients.

Figures in this Article
    Sign In to Your Personal ProfileSign In To Access Full Content
    Not a Subscriber?
    Get online access for 30 days for $35
    New to JBJS?
    Sign up for a full subscription to both the print and online editions
    Register for a FREE limited account to get full access to all CME activities, to comment on public articles, or to sign up for alerts.
    Register for a FREE limited account to get full access to all CME activities
    Have a subscription to the print edition?
    Current subscribers to The Journal of Bone & Joint Surgery in either the print or quarterly DVD formats receive free online access to JBJS.org.
    Forgot your password?
    Enter your username and email address. We'll send you a reminder to the email address on record.

     
    Forgot your username or need assistance? Please contact customer service at subs@jbjs.org. If your access is provided
    by your institution, please contact you librarian or administrator for username and password information. Institutional
    administrators, to reset your institution's master username or password, please contact subs@jbjs.org

    References

    Accreditation Statement
    These activities have been planned and implemented in accordance with the Essential Areas and policies of the Accreditation Council for Continuing Medical Education (ACCME) through the joint sponsorship of the American Academy of Orthopaedic Surgeons and The Journal of Bone and Joint Surgery, Inc. The American Academy of Orthopaedic Surgeons is accredited by the ACCME to provide continuing medical education for physicians.
    CME Activities Associated with This Article
    Submit a Comment
    Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
    Comments are moderated and will appear on the site at the discretion of JBJS editorial staff.

    * = Required Field
    (if multiple authors, separate names by comma)
    Example: John Doe





    Related Content
    The Journal of Bone & Joint Surgery
    JBJS Case Connector
    Topic Collections
    Hip
    Related Audio and Videos
    PubMed Articles
    Guidelines
    Guidelines on the use and monitoring of heparin. -British Committee for Standards in Haematology | 9/25/2009
    Venous thromboembolism (VTE). -University of Michigan Health System | 7/31/2009
    Results provided by:
    PubMed
    Clinical Trials
    Readers of This Also Read...
    JBJS Jobs
    11/15/2013
    Louisiana - Ochsner Health System
    05/03/2012
    California - UCLA/OH Department of Orthopaedic Surgery
    01/08/2014
    Pennsylvania - Penn State Milton S. Hershey Medical Center